The agency is assessing the need for regulatory action on Ozempic, Wegovy, and other GLP-1 agonists after reports of adverse health events in some people taking these medications.
Potential safety signals identified by the FDA Adverse Event Reporting System (FAERS) have sparked an investigation into glucagon-like peptide-1 (GLP-1) receptor agonist weight loss drugs, including Ozempic, Wegovy, Mounjaro, and recently FDA-approved Zepbound.
In a quarterly report, the FDA said it is evaluating the need for regulatory action after receiving reports of hair loss, suicidal thoughts, and aspiration, or the inhalation of food into the airway, in people taking these weight loss/diabetes medications.
CBS News reports that through September 2023, 201 people experienced suicidal thoughts or self-harm after taking semaglutide or tirzepatide-based weight loss medications. Additionally, the FDA has received at least 422 reports of hair loss and 18 reports of aspiration in people taking these drugs.
The FDA says its investigation into these medications does not mean the agency has concluded the drugs cause these health concerns. If, after the investigation, the FDA determines the drug is associated with the reported events, it may take actions, including requiring a labeling change, the development of a Risk Evaluation and Mitigation Strategy (REMS), or additional studies to tease out details about the potential risks.
This is not the first time weight loss/diabetes drugs have come under scrutiny for unpleasant and potentially harmful side effects.
When drugs like Ozempic first surged in popularity, TikTokkers began posting complaints of hair loss — many saying their hair fell out in clumps.
In mid-2023, the European Medicines Agency (EMA) flagged Ozempic and similar drugs after receiving reports of suicidal thoughts among semaglutide and liraglutide (Saxenda) users. Around the same time, United Kingdom health authorities began investigating GLP-1 agonists over reports of suicidal thoughts or self-harm.
On June 28, 2023, the American Society of Anesthesiologists called for patients to stop taking these medications before surgery because of the potential for aspiration related to the drug's use.
Also in June, safety signals regarding a potential thyroid cancer risk associated with semaglutide prompted an EMA investigation. However, the agency found no evidence that semaglutide or other GLP-1 receptor agonists caused thyroid cancer.
Previously, the FDA warned consumers about the risk of blocked intestines from semaglutide-based weight loss drugs. As a result of its investigation, the agency issued a medication labeling change to highlight this adverse effect.